Dear Ask The Doctor: My mother will be 68 this month. Last year about this time she was feeling tired all the time. She went to the doctor and they ran all kins of tests, including a bone biopsy, determined she was anemic, and when they could find no reason for it told her to increase her iron. About 3 weeks ago whe went to the doctor for a blood check. When the labs came back they called her and sent her to the hospital for a blood transfusion. Her rbc were less than 8. While in the hospital they did a scope and found a small ulcer. A week later when they did another scope the ulcer had healed. However, her RBC again had dropped to under 8 and she had to receive 2 units of blood. The following week, her RBC again dropped and she had to get another 2 units of blood. They continue to do many tests but find nothing. I have tried to encourage her to go to a bigger facility and try to get this taken care of. Also, she takes glucophage and they have not taken her off of this medication or changed it to something else. Can't this medication also be contributing to her problem. She has decided she has leukemia and is going to die. I am curious what type of action we should be pursuing and how long can a person keep receiving blood transfusion before it just doesn't work anymore. She continues to be extremely tired. If she sits down you can bet she will fall asleep. She has been tired like this for the past year. I am concerned and just don't know what to do. Thank you for your time.
I understand how worried you are about your mother’s condition. Certainly Anemia is the cause of all her symptoms.
I noticed that she was taking Metformin or Glucophage, this medication is usually given to treat Diabetes Mellitus type 2. If this is one of her diagnosis and she has it for many years, a probable diagnosis of anemia of chronic disease might be the definitive cause.
On the other hand, diabetes also affects the kidneys, when these important organs are affected; a hormone that stimulates the production of red blood cells might be decreased. I would definitely suggest you to rule out these possibilities as well as her already diagnosed bleeding ulcer.
There is certainly a cause for her anemia, is just a matter of time to discover the exact diagnosis. I would suggest doing a colonoscopy to rule out polyps and colon diverticuli that might be causing occult blood loss. In the meantime she would definitely need to increase her iron intake not only by taking pills but she could also ingest natural sources such as beef liver and spinach. Vitamin B12 and folate acid levels might need to be studied as well since they could also cause anemia. I wish her a prompt recovery.